Wyoming, 2007

Winter Storm in Wyoming, January 3 to 4, 2007

January 3 to 4, 2007 · NWS RIW · 7 events in 7 counties and zones

Strong westerly flow off the Pacific brought moisture and strong winds to the mountains of western Wyoming. Snow accumulations of 8 to 16 inches were widespread with an estimated peak amount of 17 inches at Lewis Lake Divide.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong westerly flow off the Pacific brought moisture and strong winds to the mountains of western Wyoming. Snow accumulations of 8 to 16 inches were widespread with an estimated peak amount of 17 inches at Lewis Lake Divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 3, 1:33 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 3, 1:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MST WED JAN 3 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
CLOUDS...MOISTURE...AND LIGHT SNOW STREAMING INTO THE WESTERN PART OF
THE STATE THIS AFTERNOON AS WESTERLY FLOW CONTINUES. LIGHT SNOW
ALREADY OCCURRING OVER TETON PASS WITH RADAR SHOWING SNOWFALL OVER
THE NORTHWEST MOUNTAINS. MODELS IN GOOD AGREEMENT OVER THE LAST FEW
DAYS WITH THIS PATTERN. ONLY CHANGE IS ON THE TIMING OF THE
FRONT EXPECTED OVER THE AREA THURSDAY NIGHT. MODELS ABOUT 3 TO
6 HOURS FASTER IN MOVING THE FRONT OUT OF THE STATE. WILL JUST SPEED
UP THE CLEARING BEHIND THE FRONT BY THAT AMOUNT OF TIME. FORECAST
IN GREAT SHAPE OTHER THEN THAT SO WILL CONTINUE WINTER STORM WARNINGS
FOR THE WESTERN ZONES. STILL EXPECT ABOUT 8 TO 16 INCHES OVER THE
WESTERN MOUNTAINS WITH 5 TO 10 ACROSS THE VALLEYS. SOME OF THE
PRECIPITATION IN THE VALLEY MAY BE A MIX OF RAIN AND SNOW LATE THIS
AFTERNOON AND EVENING AS THE SYSTEM MOVES EAST. WINDS STILL VERY
WINDY OVER THE RIDGE TOPS THIS EVENING AND OVERNIGHT. FRONT TO MOVE
THROUGH THURSDAY NIGHT WITH TEMPERATURES FALLING AS MUCH AS 10
DEGREES BEHIND IT. THINGS CLEAR OUT FOR MOST OF THE STATE FRIDAY
AFTERNOON WITH NORTHWEST FLOW OVER THE REGION. THIS NORTHWEST FLOW
WILL KEEP CHANCES OF SNOW OVER THE WESTERN MOUNTAINS THROUGH
SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MEDIUM-RANGE MODELS IN GOOD AGREEMENT THROUGH MONDAY...BRINGING
FAST-MOVING BUT POTENT SHORTWAVE IN NW FLOW THROUGH AREA LATE
SATURDAY..  UPPER RIDGE THEN BUILDS NEAR 135W AND LONGWAVE TROUGH
DIGS ACROSS CENTRAL AND EASTERN U.S. ON SUNDAY.  THIS PATTERN PUTS
WYOMING UNDER NW FLOW SUNDAY AND MONDAY WITH WEAKER CLIPPER SYSTEM
MOVING ACROSS MONTANA INTO NORTHERN PLAINS LATE SUNDAY. AFTERWARDS...
GFS ENSEMBLES BECOME MORE CHAOTIC MONDAY NIGHT THROUGH WEDNESDAY WITH
NCEP ENSEMBLE MEAN SHOWING DE-AMPLIFICATION OF EASTERN PACIFIC RIDGE-
EASTERN U.S. TROUGH PATTERN AND A RETURN TO A MORE SPLIT ZONAL FLOW.
FORECAST BRINGS A CHANCE OF SNOW ACROSS THE AREA SATURDAY AND
SATURDAY NIGHT WITH THE NORTHERN MOUNTAINS SLATED FOR THE BEST CHANCE
OF GETTING A FEW INCHES OF FRESH SNOW.  AFTERWARDS NORTHWEST FLOW
WILL KEEP SOME OROGRAPHIC SNOWFALL GOING IN THE WESTERN AND BIG HORN
MOUNTAINS SUNDAY AND MONDAY WITH SUNDAYS SHORTWAVE POSSIBLY SPREADING
SOME LIGHT SNOW INTO THE FAR NORTH BASINS.  FORECAST REFLECTS MORE OF
A ZONAL FLOW AFTERWARDS LEAVING SOME CHANCE OF SNOW IN THE WESTERN
MOUNTAINS TUESDAY AND WEDNESDAY WITH DRY CONDITIONS PREVAILING
ELSEWHERE. BREEZY TO WINDY CONDITIONS WILL KEEP MOST AREAS WELL MIXED
WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH THIS
PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR MUCH
OF WESTERN WYOMING FROM 6 PM THIS EVENING THROUGH MIDNIGHT
FRIDAY MORNING...WYOMING ZONES 1...2...12...13...14...15...23-25 AND
27.

&&

SHORT TERM...DH
LONG TERM...AEM
Hazardous weather outlook, Jan 3, 1:19 PM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
119 PM MST WED JAN 3 2007

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
119 PM MST WED JAN 3 2007

...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING FROM 6 PM
THIS EVENING THROUGH MIDNIGHT FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG PACIFIC STORM SYSTEM TO BRING AN INCREASINGLY
MOIST WESTERLY FLOW TO WESTERN WYOMING THIS AFTERNOON AND
TONIGHT. SNOWFALL RATES AND RIDGE TOP WIND ARE EXPECTED TO BE MOST
INTENSE TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH BLOWING
AND DRIFTING SNOW ARE EXPECTED...THEREFORE A WINTER STORM
WARNING HAS BEEN ISSUED FOR MUCH OF WESTERN WYOMING FOR THIS TIME
FRAME. 6 TO 10 INCHES OF SNOWFALL ARE EXPECTED BY LATE TONIGHT ACROSS
THE WESTERN MOUNTAINS ALONG WITH 4 TO 6 INCHES IN THE WESTERN
VALLEYS.

SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH
WILL BE COMMON THIS AFTERNOON AND TONIGHT AROUND THE CODY
FOOTHILLS AS WELL AS OVER THE GREEN MOUNTAINS AND NATRONA COUNTY
INCLUDING CASPER. IN THE HIGHER MOUNTAINS EXPECT WEST WINDS OF 40 TO
50 MPH WITH GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING A STORM
TOTAL OF 8 TO 16 INCHES OF SNOWFALL TO THE WESTERN MOUNTAINS ALONG
WITH 5 TO 10 INCHES IN THE WESTERN VALLEYS BY MIDNIGHT THURSDAY
NIGHT. BLOWING AND DRIFTING SNOW ARE EXPECTED MAINLY OVER THE
MOUNTAIN PASSES. THEREFORE A WINTER STORM WARNING WILL CONTINUE FOR
MUCH OF WESTERN WYOMING THROUGH MIDNIGHT THURSDAY NIGHT. THIS STORM
SYSTEM WILL MOVE ACROSS THE INTERIOR WEST AND ROCKIES ON THURSDAY
NIGHT SPREADING THE POSSIBILITY FOR ACCUMULATING SNOWFALL EAST OF THE
DIVIDE...ESPECIALLY FROM ROCK SPRINGS THROUGH CASPER.

WINDS WILL CONTINUE THURSDAY...SOUTHWEST TO WEST WINDS
OF 25 TO 35 MPH WITH LOCALLY HIGHER WINDS CAN BE EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS WELL AS ANY
WIND SPEEDS GREATER THAN 40 MPH TODAY AND TONIGHT. THANK YOU.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
January 3, 6:00 PM MST to January 4, 5:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Mesonet
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
January 3, 6:00 PM MST to January 4, 5:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
January 3, 6:00 PM MST to January 4, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
January 3, 6:00 PM MST to January 4, 5:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
January 3, 6:00 PM MST to January 4, 2:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Mesonet
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
January 3, 8:00 PM MST to January 4, 5:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
January 3, 8:00 PM MST to January 4, 3:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Mesonet
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9795, 9796, 9797, 9798, 9800, 9799, 9801.